Q:

10/30/2012
I am evaluating a 29 yo Caucasian male with Cystic fibrosis on the lung transplant list and in the pulmonary step down floor s/p trach and he has a bad lung infection that is susceptible to imipenen and zosyn only. He was given imipenem and developed a macupapular rash 5-7 days into therapy. He also had eosinophila 8%. Imipenem was stopped and we assume this was secondary to a drug reaction possibly DRESS. He has a history of developing a blistering rash in his mouth on augmentim when he was a child (mother's history). He also explains that he was given zosyn 2 months ago in the hospital and he developed a rash (still investigating this further). We were consulted by the primary pulmonary team and infectious disease team regarding PCN allergy testing and possible desensitization. He is also on antihistamines, excluding the possibility of PCN skin testing.

His story suggests these reactions are non-IgE mediated reactions so PCN skin testing may not be necessary. The team would like the patient to be desensitized to zosyn as a long term treatment for his lung infection. Is there a slow desensitization protocol available to minimize the development of a rash? What is of concern is the possibly history of Stevens-Johnson Syndrome with augmentim, and this usually precludes the drug from use. What are your recommendations for slow desensitization to zosyn, if this is possible at all?

A:

Thank you for your inquiry.

Unfortunately, I am not aware of and could not find with a literature search any “slow desensitization” protocol for desensitization to piperacillin/tazobactam. There are, however, two published protocols for a more rapid desensitization. I have copied the links for both below.

One of these appears on “Scribd.com.” It is the method suggested by Dr. Timothy Sullivan. There is, however, a small fee to download this regimen.

The other is written by Dr. Mariana Castells at Harvard Medical School. It is a protocol used for more rapid desensitization to antibiotics in general, and she has desensitized three patients to piperacillin/tazobactam using this paradigm.

In the absence of a “slow desensitization regimen,” one can simply alter the time interval between the doses suggested using either of these more rapid protocols.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology